What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 3, 11:11 AM CST, 56 minutes earlier.
Area forecast discussion, Aug 3, 11:11 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1211 PM CDT Thu Aug 3 2023
...New AVIATION...
.NEAR TERM...
(Rest of Today)
Issued at 929 AM CDT Thu Aug 3 2023
All eyes are currently on an MCS tracking southeast approaching
the I-65 corridor in southern TN, but warming cloud tops and a
general decrease in lightning indicates that storms are struggling
to maintain intensity. With that said, will keep an eye on these
storms as they move into northern AL as some clearing has
occurred this morning which has allowed for better heating. Hi-res
guidance supports a general weakening trend as these storms move
across northern AL, keeping gusty winds and heavy rainfall as the
primary threats. As a frontal boundary sits just to our north,
this will serve as a forcing mechanism to keep rounds of showers
and thunderstorms tracking southeast through the area into the
afternoon hours. Because of this and PWATs between 2-2.25", a
Flood Watch continues across the entire forecast area today.
Confidence in the timing and intensity of each round of storms
continues to be low, but the general consensus is that the
activity currently moving through western TN and KY will continue
to make its way into the area through the early afternoon hours,
and we may see a break in activity by later this evening. One
thing we will have to watch for is more isolated convection along
outflow boundaries, especially across areas that are able to heat
up more and become more unstable. Will also mention that in
addition to a damaging wind and flooding threat, appreciable low
level curvature will support the risk for a tornado through the
afternoon hours. Will rely heavily on the mesoscale environment
and watching upstream storms evolve today. With the earlier
arrival of storms, have kept temps a few degrees lower than
blended guidance and thus afternoon heat indices are not expected
to reach Heat Advisory criteria. Expect afternoon highs to reach
the mid 80s to lower 90s.
&&
.SHORT TERM...
(Tonight through Saturday night)
Issued at 452 AM CDT Thu Aug 3 2023
After a brief respite in shower and thunderstorm activity early
this evening, nearly all of the high-resolution models suggest
that additional clusters of thunderstorms will develop from
central MO into western TN and spread southeastward into our
forecast area beginning later this evening. At this point, we have
indicated a fairly widespread coverage of showers and
thunderstorms beginning after Midnight and continuing for much of
the morning period on Friday, and with PWAT values remaining in
the 2-2.25 inch range, a boundary positioned to our immediate
north/east and a high likelihood for echo training, we have
maintained the Flood Watch through 18Z Friday. Fortunately, it
appears as if vertical wind shear will begin to slowly diminish
during the same timeframe, and this coupled with persistent
convective overturning should reduce the risk for strong-severe
storms as we move forward in time.
Although details and timing are unclear at this point, it appears
as if a reinforcing dome of high pressure will spread southward
into the Great Lakes on Friday afternoon/evening in the wake of an
amplifying northern stream trough. This should force the frontal
boundary to drift southwestward, focusing the highest coverage of
showers and thunderstorms across the southwestern portion of the
CWFA on Friday afternoon/evening and again on Saturday
afternoon/evening. However, it must be emphasized the precise
location and orientation of the boundary are still uncertain, and
POPs may need to be increased during these periods, which could
potentially warrant an extension of the Flood Watch for a portion
of the region. Highs will be in the u80s-l90s on Friday and
perhaps a few degrees warmer on Saturday (if convection
materializes as we currently think it will). Although a few
locations across the southwestern portion of the region may
briefly achieve a heat index of 105F, this does not appear to
warrant a Heat Advisory at this time.
&&
.LONG TERM...
(Sunday through Wednesday)
Issued at 452 AM CDT Thu Aug 3 2023
If the front indeed spreads southwestward on Saturday (as
mentioned above) it is predicted to return northeastward quickly
on Saturday night, in response to the eastward motion of a mid-
level shortwave trough and related surface low across the northern
Plains. With the entire forecast area expected to be well within
the warm sector on Sunday, we will need to watch heat index values
closely for a potential Heat Advisory, as shower and storm
coverage should remain scattered (40-50%) during the afternoon.
The deepening mid-level wave is predicted to eject northeastward
into Ontario by Tuesday afternoon, with the cold front trailing
southwestward from the systems surface low expected to initiate a
more widespread coverage of showers and thunderstorms as it slowly
drifts into our region from Sunday night-Monday night. Increasing
mid-level flow and shear will raise some concern for severe
thunderstorms once again during this period, but details are very
unclear at this range. There is also quite a bit of uncertainty
regarding how far south the front will push and where it will
eventually stall on Tuesday/Wednesday, and for this reason we have
maintained a medium (30-40%) POP in the forecast, mainly focused
during the afternoon hours. Temperatures will be determined by the
outcome of the front, but at this point we have indicated
slightly cooler highs (m-u 80s) and lows (m-u 60s) at the end of
the period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu Aug 3 2023
Multiple rounds of showers and thunderstorms are possible through
the TAF period at both terminals, and have begun to impact the
terminals early this afternoon. Lightning will be the immediate
threat with these, but reductions to MVFR/IFR conditions will also
be possible during heavier showers/storms. Additional
redevelopment is possible overnight, and amendments may be needed
to account for the latest trends.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Friday afternoon for ALZ001>010-016.
TN...Flood Watch through Friday afternoon for TNZ076-096-097.
&&
NEAR TERM...25
SHORT TERM....70
LONG TERM....70
AVIATION...25
In the hours before
Special weather statement, Aug 3, 8:47 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Huntsville AL
947 AM CDT Thu Aug 3 2023
ALZ006-009-TNZ076-096-097-031530-
Madison AL-Jackson AL-Franklin TN-Moore TN-Lincoln TN-
947 AM CDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of northwestern Jackson,
northeastern Madison, Moore, Lincoln and Franklin Counties through
1030 AM CDT...
At 947 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Murfreesboro to 7 miles
north of Petersburg to 6 miles northwest of Pulaski. Movement was
east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Winchester, Fayetteville, Lynchburg, Decherd, Estill Springs, Cowan,
Huntland, Petersburg, Tims Ford Lake and Sewanee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3539 8628 3534 8624 3533 8620 3536 8616
3534 8603 3529 8592 3522 8586 3511 8586
3489 8615 3507 8683 3526 8683 3525 8675
3531 8668 3533 8660 3537 8659 3536 8649
3532 8642 3535 8641 3536 8633 3541 8626
TIME...MOT...LOC 1447Z 287DEG 49KT 3576 8646 3542 8666 3525 8713
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Special weather statement, Aug 3, 9:39 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1039 AM CDT Thu Aug 3 2023
ALZ009-TNZ097-031630-
Jackson AL-Franklin TN-
1039 AM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of north central
Jackson and southwestern Franklin Counties through 1130 AM CDT...
At 1039 AM CDT, Doppler radar was tracking a strong thunderstorm over
Huntland, or 12 miles southwest of Winchester, moving southeast at 40
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntland, Anderson, Hytop, Bass, Francisco, Beans Creek, Jericho,
Estillfork and Maxwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3475 8600 3503 8632 3507 8632 3514 8624
3496 8580
TIME...MOT...LOC 1539Z 305DEG 34KT 3507 8627
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
26Special weather statement, Aug 3, 11:34 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1234 PM CDT Thu Aug 3 2023
ALZ007-016-031815-
Morgan AL-Cullman AL-
1234 PM CDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of north central
Cullman and southwestern Morgan Counties through 115 PM CDT...
At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Decatur, Cullman, Hartselle, Priceville, Falkville, Vinemont,
Somerville, Eva, Basham and Cole Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3421 8687 3452 8711 3453 8710 3462 8698
3458 8691 3437 8659
TIME...MOT...LOC 1733Z 320DEG 26KT 3453 8700
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
26Special weather statement, Aug 3, 11:59 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1259 PM CDT Thu Aug 3 2023
ALZ004-007-008-016-031845-
Marshall AL-Lawrence AL-Morgan AL-Cullman AL-
1259 PM CDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of southwestern
Marshall, Cullman, Morgan and southeastern Lawrence Counties through
145 PM CDT...
At 1258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Priceville to near Brushy
Lake. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cullman, Hartselle, Arab, Hanceville, Priceville, Good Hope,
Falkville, Holly Pond, Dodge City and Baldwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
3399 8711 3430 8711 3430 8735 3437 8739
3457 8672 3415 8624 3410 8630 3426 8644
3425 8652 3412 8660 3408 8670 3405 8668
3398 8676 3394 8688 3386 8699
TIME...MOT...LOC 1758Z 308DEG 26KT 3447 8678 3433 8725
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117970, 1117978, 1117971, 1117972, 1127492, 1117973, 1117974, 1127547, 1117979, 1127494, 1117976, 1127497, 1117977.